Alert archive / Nebraska / Tornado Warnings in 2018
Tornado Warning 5, NWS Hastings, NE
NWS Hastings, NE issued this tornado warning at May 1, 2018, 4:39 PM CDT for Hamilton County, York County, Nebraska. It was in force for 36 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2018, 4:39 PM CDT (21:39 UTC)
- Expired
- May 1, 2018, 5:15 PM CDT
- In force
- 36 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 1.75 in
Counties Hamilton County, NE, York County, NE
The radar
The Grand Island radar (KUEX), 93 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 4:40 PM CDT | HAIL 1.75 | 1 Sse Hordville, NE | DELAYED REPORT RELAYED BY EM. |
| May 1, 4:55 PM CDT | HAIL 1 | Marquette, NE | PEA TO QUARTER SIZED HAIL. |
| May 1, 4:57 PM CDT | HAIL 1.75 | 3 S Marquette, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 2:47 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 787 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 955 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.2
The text
As transmitted.
797
WFUS53 KGID 012139
TORGID
NEC081-185-012215-
/O.NEW.KGID.TO.W.0005.180501T2139Z-180501T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
439 PM CDT TUE MAY 1 2018
The National Weather Service in Hastings has issued a
* Tornado Warning for...
Northwestern York County in east central Nebraska...
Northeastern Hamilton County in south central Nebraska...
* Until 515 PM CDT
* At 439 PM CDT, a confirmed tornado was located near Marquette, or
15 miles east of Grand Island, moving northeast at 30 mph.
HAZARD...Damaging tornado and golf ball size hail.
SOURCE...Law enforcement confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* The tornado will be near...
Marquette around 450 PM CDT.
Hordville around 505 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4103 9770 4089 9808 4096 9814 4108 9799
4111 9789 4113 9787 4110 9783 4105 9783
4105 9773
TIME...MOT...LOC 2139Z 230DEG 27KT 4095 9808
TORNADO...OBSERVED
HAIL...1.75IN
$$
Mangels3 follow-up statements
030
WWUS53 KGID 012149
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
449 PM CDT TUE MAY 1 2018
NEC081-185-012215-
/O.CON.KGID.TO.W.0005.000000T0000Z-180501T2215Z/
York NE-Hamilton NE-
449 PM CDT TUE MAY 1 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR
NORTHWESTERN YORK AND NORTHEASTERN HAMILTON COUNTIES...
At 449 PM CDT, a confirmed tornado was located near Aurora, or 17
miles east of Grand Island, moving northeast at 25 mph.
HAZARD...Damaging tornado and golf ball size hail.
SOURCE...Law enforcement confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornado will be near...
Marquette around 500 PM CDT.
Hordville around 515 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4103 9770 4089 9808 4096 9809 4111 9789
4113 9787 4110 9783 4105 9783 4105 9773
TIME...MOT...LOC 2149Z 236DEG 21KT 4092 9803
TORNADO...OBSERVED
HAIL...1.75IN
$$
Mangels777
WWUS53 KGID 012159
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
459 PM CDT TUE MAY 1 2018
NEC081-185-012215-
/O.CON.KGID.TO.W.0005.000000T0000Z-180501T2215Z/
York NE-Hamilton NE-
459 PM CDT TUE MAY 1 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR
NORTHWESTERN YORK AND NORTHEASTERN HAMILTON COUNTIES...
At 458 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Marquette, or 19 miles west of York, moving
northeast at 25 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Hordville around 515 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4093 9797 4099 9804 4111 9789 4113 9787
4110 9783 4105 9783 4105 9773 4103 9770
TIME...MOT...LOC 2158Z 239DEG 20KT 4096 9796
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
Mangels981
WWUS53 KGID 012207
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
507 PM CDT TUE MAY 1 2018
NEC081-185-012216-
/O.EXP.KGID.TO.W.0005.000000T0000Z-180501T2215Z/
York NE-Hamilton NE-
507 PM CDT TUE MAY 1 2018
...THE TORNADO WARNING FOR NORTHWESTERN YORK AND NORTHEASTERN
HAMILTON COUNTIES WILL EXPIRE AT 515 PM CDT...
The storm which prompted the warning no longer appears capable of
producing a tornado. Therefore the warning will be allowed to
expire. However hail is still possible with this thunderstorm.
A tornado watch remains in effect until 1000 PM CDT for south
central, central and east central Nebraska.
LAT...LON 4093 9797 4099 9804 4111 9789 4113 9787
4110 9783 4105 9783 4105 9773 4103 9770
TIME...MOT...LOC 2206Z 230DEG 27KT 4099 9791
$$
MangelsWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at May 1, 2:36 PM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, May 1, 2:36 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion National Weather Service Hastings NE 236 PM CDT Tue May 1 2018 .SHORT TERM...(This evening through Wednesday) Issued at 228 PM CDT Tue May 1 2018 Attention is on the severe weather threat this evening/tonight. A cold frontal boundary stretched from roughly along a line from near Alma to Blue Hill to York and Shelby at mid day. The boundary location shows up fairly well on KUEX radar and the front has meandered a little farther to the north from this morning and areas along/south of the front and east of the dry line are the areas we are monitoring for thunderstorms and severe weather heading into this evening/early tonight. The HRRR seems to have the best handle on the evolution of convection tonight with development between 4 and 5 pm, and increasing in coverage along our east/southeast zones through the evening. Instability along/ahead of the boundary is good, with ML CAPES of 2000-2500 j/kg and there is plenty of shear with effective values of 40-50kts. Potential exists for supercells capable of producing very large hail, damaging winds and even tornadoes, with storms expected to evolve into a line along the boundary this evening. The brunt of the convection is expected to impact our region during the evening hours, with the line of storms exiting our region shortly after dark, but additional development is possible in SE zones overnight with lift enhanced by a strengthening low level jet over the front. Locally heavy rainfall may accompany the storms with precipitable water values averaging near one inch, or roughly 150 percent of normal for this time of year. Low clouds settle in behind the front again tonight and the NAM has been overdone in developing drizzle in this set up and prefer the drier model forecasts heading into Wednesday morning. The front is expected to stall in the vicinity of our southeast counties Wednesday and the location will be key as to whether we see another round of severe weather tomorrow. .LONG TERM...(Wednesday night through Tuesday) Issued at 228 PM CDT Tue May 1 2018 Wednesday night through Thursday evening, the upper trough which has been over the Rockies for several days finally gets kicked out and emerges onto, then crosses the Central Plains. Showers and thunderstorms remain in the forecast as this system moves through. On Wednesday the surface front may be oriented as far north as a roughly KHLC/KHYS to KHJH per GFS, or just southeast of our cwa during peak heating per the NAM. It'll be close to the southeast edge of our area, with the boundary bringing a continued threat for severe thunderstorms capable of producing large hail/damaging winds. If the boundary does settle across our southeast zones, it'll be a smaller window time wise where storms are possible before convection shifts eastward. By Thursday, the main instability axis moves east of our area while the upper low fills as it crosses the plains. The better chances for severe weather will be departing our area by Thursday, however the weather will still be fairly cool/wet with scattered showers and a few storms as the upper system moves across. Instability is elevated in nature through the morning, then diminishes nw/se through the day and precip will end in the aftn/evening as the upper trough axis departs. The weather quiets down Friday/Saturday with dry and warmer weather forecast. Weak upper ridging breaks down as it expands onto the interior CONUSThe frontal boundary location will be dependent upon how storms unfold tonight, with the boundary expected to be located along our southeast counties Wednesday. to whether or not we will see another round of storms/severe weather tomorrow. Saturday due to a shortwave translating southeast from British Columbia. Temperatures trend up, rising above seasonal normals into the 70s/80s over the weekend. Overall rain/storm chances look rather minimal until Tuesday, with the arrival of the next upper trough/front. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Wednesday) Issued at 109 PM CDT Tue May 1 2018 A cold frontal boundary was located south of the terminals with varying ceiling categories the main challenge for KEAR and KGRI. Cloud heights are expected to primarily be at MVFR through the evening, but fall to IFR tonight into Wednesday morning before increasing again. Rain/thunderstorm chances are not high due to the frontal position, however a VCTS is included in the TAFs for few hours. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Fay LONG TERM...Fay AVIATION...Fay
Hazardous weather outlook, May 1, 3:09 PM CDT, 1 hour 30 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Hastings NE 309 PM CDT Tue May 1 2018 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 021200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 309 PM CDT Tue May 1 2018 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Thunderstorms are expected to develop and rapidly become severe through the evening. The storms will be capable of producing large hail the size of tennis balls, damaging winds over 60 mph as well as tornadoes. Locally heavy rain in excess of two inches may accompany the stronger storms which may lead to areas of low land flooding. The severe weather threat is expected to last until around 10 PM. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are also possible Wednesday afternoon into Thursday. There is a chance storms may become severe Wednesday evening southeast of a line from Beloit Kansas to Hebron Nebraska. One inch hail and winds of 50 to 60 mph winds would be the main hazards. Slight chances for thunderstorms exist across portions of the outlook area Saturday night and again Monday. .SPOTTER INFORMATION STATEMENT... Spotter will be needed through the evening. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Local storm report, May 1, 4:20 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
420 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM HAIL 1 SSW SHELBY 41.18N 97.43W
05/01/2018 E1.25 INCH POLK NE NWS EMPLOYEE
HALF DOLLAR SIZE HAIL. TIME ESTIMATED FROM
RADAR.
&&
PFANNKUCHLocal storm report, May 1, 4:21 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
421 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HAIL 1 ESE GRAND ISLAND 40.92N 98.35W
05/01/2018 M0.88 INCH HALL NE PUBLIC
NICKEL SIZED HAIL IN DOWNTOWN GRI.
&&Special weather statement, May 1, 4:26 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Hastings NE
426 PM CDT TUE MAY 1 2018
NEZ048-049-063-064-012215-
Merrick NE-Hamilton NE-York NE-Polk NE-
426 PM CDT TUE MAY 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YORK...NORTHEASTERN
HAMILTON...NORTHEASTERN MERRICK AND POLK COUNTIES UNTIL 515 PM CDT...
At 423 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marquette, or 18 miles northwest of York, moving northeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Stromsburg, Osceola, Shelby, Clarks, Silver Creek, Polk, Marquette
and Hordville.
A tornado watch remains in effect until 1000 PM CDT for south
central, central and east central Nebraska.
LAT...LON 4088 9793 4102 9808 4131 9773 4131 9771
4133 9771 4138 9764 4134 9760 4133 9760
4133 9759 4115 9737 4114 9737
TIME...MOT...LOC 2123Z 225DEG 24KT 4099 9791
MangelsLocal storm report, May 1, 4:34 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
434 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 4 NNE ROSEMONT 40.34N 98.33W
05/01/2018 E1.75 INCH WEBSTER NE STORM CHASER
HAIL TO AT LEAST GOLF BALL SIZE.
&&
PFANNKUCHLocal storm report, May 1, 4:35 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
435 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM HAIL 1 S HASTINGS 40.58N 98.39W
05/01/2018 M1.50 INCH ADAMS NE NWS EMPLOYEE
PEA TO QUARTER TO PING PONG SIZED HAIL ON
THE SOUTH SIDE NEAR POLICE STATION.
&&Local storm report, May 1, 4:37 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
437 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 1 NW HASTINGS 40.60N 98.40W
05/01/2018 M1.75 INCH ADAMS NE TRAINED SPOTTER
&&The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 8:53 PM CDT | Severe Thunderstorm Warning | GID | Valley | 52 min |
| Apr 30, 9:45 PM CDT | Special Weather Statement | GID | Valley | 45 min |
| May 1, 3:28 PM CDT | Severe Thunderstorm Warning | GID | Adams, Webster | 47 min |
| May 1, 3:49 PM CDT | Severe Thunderstorm Warning | GID | Polk, York | 26 min |
| May 1, 3:51 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Webster | 39 min |
| May 1, 4:01 PM CDT | Severe Thunderstorm Warning | GID | Adams, Franklin, Kearney, Webster | 44 min |
| May 1, 4:05 PM CDT | Tornado Warning | GID | Webster | 25 min |
| May 1, 4:09 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Nuckolls, Webster | 51 min |
| May 1, 4:16 PM CDT | Special Weather Statement | GID | Merrick | 29 min |
| May 1, 4:21 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Hall, Hamilton | 39 min |
| May 1, 4:23 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Webster | 37 min |
| May 1, 4:26 PM CDT | Special Weather Statement | GID | Polk | 49 min |
| May 1, 4:31 PM CDT | Severe Thunderstorm Warning | GID | Hamilton, Merrick, Polk, York | 44 min |
| May 1, 4:39 PM CDT | Severe Thunderstorm Warning | GID | Adams, Webster | 41 min |
| May 1, 4:47 PM CDT | Severe Thunderstorm Warning | GID | Clay, Fillmore | 43 min |
| May 1, 4:51 PM CDT | Severe Thunderstorm Warning | GID | Hall, Hamilton, Merrick | 24 min |
| May 1, 4:53 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Webster | 52 min |
| May 1, 4:54 PM CDT | Tornado Warning | GID | Hall | 16 min |
| May 1, 4:57 PM CDT | Tornado Warning | GID | Adams | 23 min |
| May 1, 4:57 PM CDT | Tornado Warning | GID | Adams | 33 min |
| May 1, 5:00 PM CDT | Tornado Warning | GID | Nuckolls | 19 min |
| May 1, 5:09 PM CDT | Severe Thunderstorm Warning | GID | Hamilton, Merrick, Polk, York | 51 min |
| May 1, 5:16 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Hall, Hamilton, Merrick | 44 min |
| May 1, 5:22 PM CDT | Severe Thunderstorm Warning | GID | Clay, Fillmore, York | 38 min |
| May 1, 5:25 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Thayer | 50 min |
| May 1, 5:27 PM CDT | Special Weather Statement | GID | Merrick, Nance | 48 min |
| May 1, 5:40 PM CDT | Tornado Warning | GID | Nuckolls, Thayer | 35 min |
| May 1, 5:44 PM CDT | Severe Thunderstorm Warning | GID | Hamilton, Merrick, Polk, York | 21 min |
| May 1, 5:54 PM CDT | Severe Thunderstorm Warning | GID | Polk | 36 min |
| May 1, 5:57 PM CDT | Tornado Warning | GID | Thayer | 33 min |
| May 1, 6:13 PM CDT | Special Weather Statement | GID | Hamilton | 32 min |
| May 1, 6:20 PM CDT | Severe Thunderstorm Warning | GID | Thayer | 25 min |
| May 1, 6:29 PM CDT | Special Weather Statement | GID | Merrick | 31 min |
Nearby
Tornado Warnings in Nebraska, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.